Texas, 2009

Hail in Texas, May 1, 2009

May 1, 2009 · NWS LUB · 1 event in 1 county or zone

Isolated strong to severe thunderstorms impacted the eastern and southern Rolling Plains region of west Texas during the afternoon and evening hours of the 1st. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated strong to severe thunderstorms impacted the eastern and southern Rolling Plains region of west Texas during the afternoon and evening hours of the 1st. One storm, located near a cold front and dryline triple point, produced large hail over U.S. Highway 82 east-southeast of Guthrie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 1, 3:01 PM CST, 44 minutes earlier.

Area forecast discussion, May 1, 3:01 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
401 PM CDT FRI MAY 1 2009

.SHORT TERM...
THE COLD FRONT IN THE PANHANDLE HAS SHOWN ITSELF TODAY WITH THE
DAYTIME HEATING DIFFERENTIAL FROM THE SOUTH PLAINS TO THE TEXAS
PANHANDLE. THE FRONT IS CHARGING SOUTH THIS AFTERNOON AND WILL BE
A SOURCE OF INITIATION FOR THUNDERSTORMS. THE DRYLINE IS ALSO
MAKING ITS PUSH EAST ON THE CAPROCK AND IS EXPECTED TO PUSH JUST
EAST OF THE EDGE OF THE CAPROCK. THIS WILL SET UP A TRIPLE POINT
SOMEWHERE ACROSS THE ROLLING PLAINS. VERY HIGH SURFACE CAPES
PROGGED IN THE 12Z RUNS FOR THIS AFTERNOON HAVE COME IN PLACE WITH
CURRENT RUC ANALYSIS SHOWING GREATER THAN 4000 J/KG WITH THE CAP
QUICKLY ERODING OVER THE ROLLING PLAINS. SURFACE LIS ARE CURRENTLY
ANALYZED TO BE LESS THAN -8C. SURFACE INSTABILITY WILL CONTINUE TO
INCREASE DURING THE REMAINDER OF THE AFTERNOON AS WELL AS THE CAP
ERODING. IN ADDITION...STRONG MID LEVEL LAPSE RATES BETWEEN 7 TO 8
C/KM ARE IN PLACE ACROSS THE AREA. SURFACE ANALYSIS SHOWS A
THETA-E RIDGE EXTENDING FROM THE BIG COUNTRY NORTH TO THE ROLLING
PLAINS. A LIMITING FACTOR THIS AFTERNOON WILL BE THE LACK OF ANY
LARGE SCALE LIFT NEAR THE AREA BUT THIS IS NOT EXPECTED TO HAVE A
GREAT IMPACT ON THE POTENTIAL FOR SEVERE STORMS.. ANOTHER SOMEWHAT
LIMITING FACTOR THIS AFTERNOON WILL BE THE WEAK DEEP LAYER SHEAR
WHICH IS AROUND 30KT. THIS WILL STILL ALLOW CONVECTION TO DEVELOP
BUT WITH THE EXTREME CAPES WILL EXPECT THE PRIMARY THREAT TO BE
LARGE HAIL OUT OF STORMS OR SUPERCELLS THAT DO DEVELOP.

DEEP LAYER SHEAR WILL INCREASE BEHIND THE COLD FRONT BUT ANY
THUNDERSTORMS BY THIS TIME WILL BE ELEVATED. THIS WILL LIMIT
SEVERE POTENTIAL WITH STORMS IN THE POST FRONTAL AIRMASS. MODELS
DO INDICATE VERY STRONG ISENTROPIC LIFT IN THE 300-305 LAYER
BEHIND THE FRONT BEGINNING THIS EVENING. THERE IS ELEVATED
INSTABILITY ON THE ORDER OF 1000-2000 J/KG BEHIND THE FRONT WHICH
WILL ALLOW A THUNDERSTORMS THREAT TO CONTINUE THROUGH THE NIGHT...
HOWEVER SEVERE LEVELS ARE NOT EXPECTED. VERY STRONG WAA DEPICTED
IN THE MODELS WILL LAST THROUGH SATURDAY MORNING WHEN DOWNGLIDE
TAKES OVER ACROSS MUCH OF THE AREA IN THE AFOREMENTIONED
ISENTROPIC LAYER. LOW STRATUS WILL CONTINUE TO BE IN PLACE
THROUGHOUT THE DAY TOMORROW WHICH WILL LIMIT TEMPERATURES WHICH
MAY HAVE TO BE ADJUSTED FURTHER BY LATER SHIFTS. TOWARDS TOMORROW
AFTERNOON...A SHORT WAVE WILL APPROACH THE AREA WHICH MAY BEGIN TO
ENHANCE SHOWERS ACROSS THE AREA BY THE EVENING. JDV

&&

.LONG TERM...
ALL MODELS CONTINUE TO SHOW THE INITIAL WAVE PUSHING OVER THE
REGION LATE IN THE DAY SATURDAY WITH THE MAIN TROF MOVING OVER THE
REGION SUNDAY MORNING. HARD TO PINPOINT WHAT THE EXACT TIMING WILL
BE ON THE CUTOFF OF THE PRECIP BUT WE SHOULD SEE RAINFALL TAPER
OFF FROM WEST TO EAST THROUGH LATE SUNDAY AFTERNOON. TEMPERATURES
SUNDAY CONTINUE TO BE TRICKY AS CLEARING ACROSS THE SOUTHWEST
MIGHT HELP TEMPERATURES TO CLIMB A FEW MORE DEGREES THAN THE REST
OF THE SOUTH PLAINS AND ROLLING PLAINS. EXPECT THAT WIDESPREAD
CLOUD COVER DURING THE DAY SUNDAY WILL HELP KEEP MOST OF THE AREA
FAIRLY COOL.

TEMPS SHOULD START TO MODERATE THROUGH THE FIRST PART OF THE WEEK
AS ZONAL FLOW BECOMES ESTABLISHED. WEAK DISTURBANCES APPEAR TO TRY
AND MOVE OVER THE REGION IN THIS FLOW BUT IT STILL REMAINS TOO
EARLY TO TELL IF WE WILL SEE ANY ACTIVE WEATHER OR NOT. DRYLINE
DOES TRY TO BECOME ESTABLISHED SOMEWHERE ACROSS THE REGION TUESDAY
AFTERNOON AND THE GFS CONTINUES TO HINT AT THE POSSIBLITY OF A
WEAK TROF MOVING OVERHEAD. OPTED TO LEAVE POPS AS IS SINCE THE
EASTERN HALF OF THE FCST AREA WOULD BE MOST FAVORED FOR PRECIP.
ANOTHER FRONT LOOKS TO PUSH ACROSS THE REGION BEHIND THE DEPARTING
SYSTEM FOR WEDNESDAY...HOWEVER THERE ARE CONSIDERABLE DIFFERENCES
BTW THE ECMWF AND THE GFS ON THE TIMING. THE ECMWF REMAINS THE
SLOWER SOLUTION BY ABOUT A DAY SO THIS PRECULDES MAKING CHANGES TO
THE EXTENDED FORECAST FOR NOW.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        44  66  44  64  42 /  20  20  40  20  10
TULIA         46  61  46  62  44 /  20  20  50  30  10
PLAINVIEW     47  64  47  64  44 /  20  20  50  30  10
LEVELLAND     48  68  49  67  46 /  20  10  40  20  10
LUBBOCK       49  65  47  65  46 /  20  20  50  30  10
DENVER CITY   55  70  52  73  45 /  10  10  40  20  10
BROWNFIELD    53  69  50  68  47 /  10  10  40  20  10
CHILDRESS     50  61  49  62  45 /  30  20  50  50  10
SPUR          52  68  49  61  46 /  20  20  50  30  10
ASPERMONT     56  68  51  63  48 /  20  20  50  40  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, May 1, 10:40 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 AM CDT FRI MAY 1 2009

TXZ021>044-021645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1140 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY EAST OF LINE FROM TURKEY TO DICKENS TO
CLAIREMONT. A COLD FRONT WILL MOVE SOUTHWARD INTO THE SOUTHEAST
PANHANDLE LATE THIS MORNING AND THEN CONTINUE TO ADVANCE SOUTHWARD
INTO THE SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON...BEFORE
MOVING SOUTH OF THE OUTLOOK AREA THIS EVENING. ALSO...THE
DRYLINE IS EXPECTED TO SETUP IN THE WESTERN ROLLING PLAINS THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR
THE COLD FRONT AND DRYLINE INTERSECTION BY THE MID-AFTERNOON AND
THEN SPREAD SOUTHEASTWARD WITH TIME. GIVEN STRONG INSTABILITY AND
SUFFICIENT DEEP LAYER WIND SHEAR IN ADVANCE OF THE COLD FRONT AND EAST
OF THE DRYLINE ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
QUICKLY BECOME SEVERE. THE GREATEST THREATS WITH THE THUNDERSTORMS
WILL BE VERY LARGE HAIL AND DAMAGING WINDS. HOWEVER...ALTHOUGH THE
LOW LEVEL WIND FIELDS WILL BE RATHER WEAK THE STRONG INSTABILITY
WILL SUPPORT AN ISOLATED TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL MOVE FURTHER SOUTH INTO THE SOUTHERN ROLLING
PLAINS SATURDAY AFTERNOON WITH THE POSSIBILITY FOR STRONG TO
SEVERE THUNDERSTORMS TO DEVELOP ALONG IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 1, 2:39 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT FRI MAY 1 2009

TXZ038-044-012115-
KING TX-STONEWALL TX-
339 PM CDT FRI MAY 1 2009

...STRONG THUNDERSTORM ACROSS STONEWALL AND KING COUNTIES...

AT 337 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KING COUNTY...OR ABOUT 22 MILES SOUTHEAST OF
GUTHRIE...MOVING EAST AT 5 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 1, 3:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
427 PM CDT FRI MAY 1 2009

TXZ044-012145-
STONEWALL TX-
427 PM CDT FRI MAY 1 2009

...STRONG THUNDERSTORM ACROSS EXTREME EASTERN STONEWALL COUNTY INTO
MUCH OF NORTHWEST HASKELL COUNTY...

AT 421 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
WESTERN FRINGE OF A STRONG THUNDERSTORM 13 MILES NORTH OF OLD
GLORY...OR ABOUT 29 MILES SOUTHEAST OF GUTHRIE...MOVING SOUTHEAST AT
5 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THE
WESTERN FRINGE OF THIS THUNDERSTORM OVER EASTERN STONEWALL COUNTY.
ALSO...THE STRONGEST PORTION OF THE STORM...WHICH HAS BEEN TORNADIC
...IS LOCATED JUST TO THE EAST IN NORTHWESTERN HASKELL COUNTY. THIS
THUNDERSTORM MAY MAY BUILD WESTWARD WITH TIME INTO EASTERN STONEWALL
COUNTY.  MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 1, 3:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
433 PM CDT FRI MAY 1 2009

TXZ038-044-012200-
KING TX-STONEWALL TX-
433 PM CDT FRI MAY 1 2009

...STRONG THUNDERSTORM ACROSS STONEWALL AND KING COUNTIES...

AT 431 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RURAL PORTIONS OF EASTERN KING COUNTY...OR
ABOUT 15 MILES EAST OF GUTHRIE...MOVING SOUTHEAST AT 10 MPH. THIS
STORM WILL AFFECT MOTORISTS TRAVELING ALONG HIGHWAY 82.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Dyess AFB radar (KDYX), 136 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, King

When
May 1, 3:45 PM CST
Where
King County, 15 mi ESE of Guthrie
Measured
0.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.537, -100.089

Motorists reported that hail was sufficiently large to lightly damage a vehicle along U.S. Highway 82 east-southeast of Guthrie. The exact hail size is unknown, therefore a minimal severe size estimate is assigned here.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157156.